Oklahoma, 2022

Damaging Wind in Oklahoma, May 18, 2022

May 18, 2022 · NWS TSA · 1 event in 1 county or zone

A line of strong to severe thunderstorms developed into far northeastern Oklahoma from Kansas during the early morning hours of the 18th. The strongest storms produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of strong to severe thunderstorms developed into far northeastern Oklahoma from Kansas during the early morning hours of the 18th. The strongest storms produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 17, 11:37 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 17, 11:37 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1237 AM CDT Wed May 18 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 935 PM CDT Tue May 17 2022

Continuing to monitor convective trends this evening with two
areas of interest. First, cluster of strong/severe storms moving
across WC/SW OK with a history of producing strong and damaging
wind gusts, particularly along the northern flank. This continues
to weaken and still appears to have a low chance of maintaining
into eastern OK. But should note that forecast soundings do
support environment conducive to downburst winds with decaying
storms, if they can make it this far east. Second area is a large
cold- pool driven MCS over central KS near I-70. this activity
would pose a higher risk of maintaining farther south and east,
though most CAM solutions keep the bulk of the storms north of
the OK/KS border, perhaps just clipping far northeast OK. Based on
latest data, the POP forecast will be changed little and only
updates will be to incorporate current trends.

&&

.LONG TERM...
(Tomorrow through Tuesday)
Issued at 234 PM CDT Tue May 17 2022

Early morning convection may be ongoing Wednesday with a typical
decay by late morning. A residual outflow / weak cold front is
likely to stall across NE OK and be a focus for storm chances
Wednesday night into Thursday. Guidance currently keeps
convection limited along the boundary and precip chances will
remain low, however the presence of a defined focusing feature is
noteworthy. The boundary will lift northward on Thursday and
possibly remain a potential storm origination zone before it loses
definition amidst a strengthening pressure gradient ahead of the
next strong cold front.

Frontal timing into NE OK remains likely for Friday afternoon with
the boundary slowing considerably Friday evening through Saturday.
A well defined triple point is likely to become established across
southern OK and/or N TX with storms developing in this region and
spreading ENE through Friday night. Additional storms may develop
along the cold frontal boundary Friday night into Saturday as it
makes slow but steady southeastward progress. Steering flow
becoming near parallel to the boundary may limit the severe
potential but raise the likelihood of locally heavy rains through
early Saturday.

Notably cooler temps follow in the post frontal airmass with dry
weather expected Sunday. Rain chances return by Monday as upglide
increases ahead of the next mid level wave.

&&

.AVIATION...
(06Z TAFS)
Issued at 1234 AM CDT Wed May 18 2022

Mainly VFR conditions will prevail through the forecast period.
A convective outflow boundary from decaying storms to the north
will likely result in a period of gusty north to northeast winds
at the northeast Oklahoma and far northwest Arkansas sites early
this morning. There is a low chance that showers or storms may
affect mainly KBVO as they decay early this morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  67  90  74 /  10  20  20  10
FSM   91  69  90  71 /  10  10  10  10
MLC   91  69  90  72 /  10   0   0   0
BVO   89  66  90  73 /  10  20  20  10
FYV   89  67  88  70 /  10  20  20  10
BYV   87  67  86  71 /  10  20  20  10
MKO   89  68  88  72 /  10  20  10  10
MIO   87  66  86  72 /  10  30  20  10
F10   91  68  89  72 /  10  20  10   0
HHW   90  69  90  70 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....07
AVIATION...05
Hazardous weather outlook, May 17, 4:01 PM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
501 PM CDT Tue May 17 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
501 PM CDT Tue May 17 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...After 3 AM.

DISCUSSION...
There will be a low chance of thunderstorms late tonight across
parts of northeast Oklahoma and possibly northwest Arkansas as
storms that develop from western Oklahoma through central Kansas
move toward the region. Any such storms would likely be weakening,
though a low-end threat of wind and hail may persist.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Severe Thunderstorm Potential...High Wind Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Low thunderstorm chances will exist across parts of northeast
Oklahoma and far northwest Arkansas Wednesday night as a weak
frontal boundary remains in the vicinity. A better chance for
thunderstorms, some likely severe, will come Friday afternoon and
evening as a cold front pushes south across the area. A few storms
may linger into Saturday from southeast Oklahoma into western
Arkansas.

Thunderstorm chances will return again early next week as another
storm system moves into the area from the west.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 18, 1:05 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Tulsa OK
205 AM CDT Wed May 18 2022

OKZ054>064-180745-
Tulsa OK-Craig OK-Osage OK-Rogers OK-Delaware OK-Ottawa OK-Pawnee OK-
Nowata OK-Washington OK-Mayes OK-Creek OK-
205 AM CDT Wed May 18 2022

...Strong thunderstorm outflow winds will impact portions of Craig,
Rogers, northwestern Delaware, southeastern Osage, Ottawa, northern
Creek, northern Mayes, southern Washington, Nowata, southern Pawnee
and Tulsa Counties through 245 AM CDT...

At 204 AM CDT, Doppler radar indicated strong thunderstorm outflow
winds along a line extending from 4 miles west of Columbus to 5
miles east of Stillwater. Movement was southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Bartlesville...
Sand Springs...                   Claremore...
Miami...                          Vinita...
Baxter Springs...                 Bristow...
Nowata...                         Owasso...
Sapulpa...                        Jenks...
Skiatook...                       Catoosa...
Grove...                          Collinsville...
Verdigris...                      Hominy...
Cleveland...                      Mannford...

This includes Interstate 44 between mile markers 186 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9462 3669 9462 3580 9645 3589 9662
      3616 9662 3616 9682 3624 9682 3625 9691
      3700 9538
TIME...MOT...LOC 0704Z 296DEG 38KT 3716 9492 3616 9699

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Tulsa radar (KINX), 59 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craig

When
May 18, 1:35 AM CST to 1:38 AM CST
Where
Craig County, 2 mi ENE of White Oak to 1 mi ESE of Vinita
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.631, -95.237

Strong thunderstorm outflow wind damaged a barn, blew down several trees, and damaged power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027104.